Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Melbourne, FL

October 9, 20246 counties in Florida

NWS Melbourne, FL issued this flash flood warning at Oct 9, 2024, 11:41 PM EDT for 6 counties in Florida. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2024, 11:41 PM EDT (03:41 UTC)
Expired
Oct 10, 2024, 6:00 AM EDT
In force
6 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Flood severity
None

Counties Brevard County, FL, Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 4:15 AM EDTFLASH FLOODBlake, FLVolusia County Sheriffs Office reported high water rescues in the South Daytona area. Time estimated via radar.
Oct 10, 4:41 AM EDTFLASH FLOOD2 Nne Union Park, FLOrange County Fire Rescue reported water rescues near Riverdale Rd and Buck Rd.
Oct 10, 6:00 AM EDTRAIN 14.052 Ese Ormond Beach, FLCoCoRaHS gauge near Ormand Beach measured 14.05 inches of rainfall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 274 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2024-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2024-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS52 KMLB 100341
FFWMLB
FLC009-069-095-097-117-127-101000-
/O.NEW.KMLB.FF.W.0007.241010T0341Z-241010T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
1141 PM EDT Wed Oct 9 2024

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Northwestern Brevard County in east central Florida...
  Lake County in east central Florida...
  Orange County in east central Florida...
  Northern Osceola County in east central Florida...
  Seminole County in east central Florida...
  Volusia County in east central Florida...

* Until 600 AM EDT Thursday.

* At 1141 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4 and 7 inches of rain have fallen. Additional rainfall amounts of 
  3 to 6 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Orlando, Deltona, Daytona Beach, Kissimmee, Port Orange, Sanford, 
  Titusville, Apopka, Altamonte Springs, Ormond Beach, Ocoee, Winter 
  Garden, Oviedo, Winter Springs, Saint Cloud, Winter Park, DeLand, 
  Casselberry, New Smyrna Beach and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2835 8196 2896 8195 2896 8166 2927 8164
      2932 8168 2940 8142 2926 8142 2927 8115
      2941 8116 2943 8110 2946 8110 2909 8090
      2859 8054 2823 8089 2809 8146 2814 8146
      2814 8152 2826 8156 2826 8166 2835 8166

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Schaper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 8:05 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 9, 8:05 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
Issued by National Weather Service Corpus Christi TX
805 PM EDT Wed Oct 9 2024

...New AVIATION...

.AVIATION...
(00Z TAFs)
Issued at 750 PM EDT Wed Oct 9 2024

Convection from Hurricane Milton continues to plague central FL
and will continue through at least 00Z Friday. VCTS and TEMPO for
TSRA are included with rain prevailing at all terminals. While
there are some brief VFR conditions, expect generally MVFR to IFR
ceilings for most, with LIFR ceilings in and around the center of
Milton overnight. Visibility will reduce to IFR/LIFR in and around
the heavier precipitation and stronger winds.

Winds are expected to ramp up tonight from west to east as the
center of Milton moves over central Florida. Current track puts
the center, where the highest wind speeds will be, over ISM and
TIX but last minute changes in track or winds are not only
possible, but likely. Conditions will be extremely dangerous
tonight and into Thursday.

&&

.PREVIOUS DISCUSSION...
Issued at 618 PM EDT Wed Oct 9 2024

Key Messages...

- Threat for a few additional tornadoes will continue through
  this evening. Have multiple ways to receive warnings!

- Now is the time to shelter in place as conditions continue to
  deteriorate!

- Life-threatening impacts from winds and flooding rainfall will
  occur from Milton, especially through tonight and continuing
  into Thursday as Milton crosses central Florida. Battering
  surf and storm surge along portions of the coast will occur as
  well.

Tonight-Thursday...Training bands of showers and storms ahead of
Milton's approach has led to several confirmed tornadoes, some
producing considerable damage, especially across the southern half
of east central FL. This band is slowly working it's way off the
east central Florida coast, and we should start to see the threat
of tornadoes decrease through late evening as dry slot works its
way into southern areas as Milton approaches. However, a few
tornadoes will continue to be possible through this evening, and
the Tornado Watch continues through 9 PM.

Milton will make landfall as a dangerous Major Hurricane along
the west central Florida coast later this evening, and it will
remain a hurricane while it moves across central Florida tonight
and exits off the east central Florida coast into Thursday
morning. Flooding rainfall threat will shift to across northern
portions of east central Florida into tonight as Milton crosses
the area and linger across this region into Thursday morning.
Rainfall totals of 6 to 12 inches is forecast, with a swath of 12
to 15 inches possible in vicinity of the I-4 corridor. This is
expected to produce flash flooding impacts and considerable river
flooding along the St. Johns River.

Hurricane Warnings remain in effect for all of east central Florida,
except Martin county, where a Hurricane Watch and Tropical Storm
Warning are in effect. Residents and visitors should shelter in
place through the storm as tropical storm conditions and
hurricane gusts will overspread the area as Milton crosses the
region, with hurricane gusts still expected to continue as the
center of Milton shifts offshore, especially along the coast into
Thursday. Large areas will likely experience significant power
outages and communications failures.

A Storm Surge Warning remains in effect for the coast of Brevard
and Volusia counties, with storm surge values up to 3-5 ft
forecast. Farther south along the Treasure Coast, surge values up
to 1-3 ft are expected to occur.

For additional details related to Hurricane Milton's impacts across
the area, please refer to the Hurricane Milton Local Statement.

Fri-Tue...(Previous Discussion) Milton will become extratropical
in the Atlc as it pushes further north/east away from the
peninsula. Cooler and drier air are forecast to push down the
peninsula, though we will see a gradual return of deeper moisture,
once again, Mon-Tue. Expect diminishing winds after a breezy/gusty
day on Fri and lower rain chances will result. We may still see
isolated- scattered (20-30pct) shower activity and perhaps an
isolated lightning storm as well on Fri, though it appears most
areas will remain dry - esp this weekend. Surface high pressure
will build into the Deep South and southeast U.S. on a weakening
trend, with a frontal boundary forecast to move into the area Mon
overnight or Tue. Highs for Fri, U70s to around 80F across the I-4
corridor and L80s southward. For Sat-Tue, max temps begin to
creep back toward the L80s and M80s. Lows more pleasant than
recent mornings, with min's cooler and in the M-U60s across the
interior and L70s at the coast. Some normally cooler locations
across the interior may realize L60s!

&&

.MARINE...
Issued at 618 PM EDT Wed Oct 9 2024

A Hurricane Warning remains in effect for the entire adjacent
Atlantic waters. Boating conditions will continue to deteriorate
becoming extremely dangerous tonight into Thursday as Milton
crosses central Florida and exits of the east central Florida
coast. Operators should remain in port. Widespread showers and
scattered storms will continue through tonight into Thursday as
Milton moves through. Strong northerly-component winds are
forecast to maintain dangerously high seas through at least Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  82  73  81 / 100  90  60  40
MCO  75  81  72  82 / 100  90  50  30
MLB  76  84  74  83 /  90  80  60  30
VRB  77  85  75  84 /  90  70  60  30
LEE  72  79  69  81 / 100  80  40  20
SFB  74  81  72  81 / 100  90  50  40
ORL  75  82  72  82 / 100  90  50  30
FPR  77  84  75  84 /  90  70  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 9 PM EDT this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Hurricane Warning for FLZ041-044>046-053-058-141-144-154-159-247-
     254-259-347-447-547-647-747.

     Flood Watch through Thursday evening for FLZ041-044>046-053-058-
     141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Storm Surge Warning for FLZ141-447-747.

     Hurricane Watch for FLZ164-264.

     Tropical Storm Warning for FLZ164-264.

AM...Tornado Watch until 9 PM EDT this evening for AMZ550-552-555.

     Hurricane Warning for AMZ550-552-555-570-572-575.

&&

DISCUSSION...Weitlich
AVIATION...99
Hazardous weather outlook, Oct 9, 3:06 PM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
306 PM EDT Wed Oct 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
306 PM EDT Wed Oct 9 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

Please refer to the Hurricane Local Statement issued by the
National Weather Service in Melbourne for hazards associated with
Hurricane Milton at weather.gov/melbourne.

In the hours before

Local storm report, Oct 9, 10:42 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1042 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Tstm Wnd Gst     2 SSW Silver Lake       28.82N 81.82W
10/09/2024  M75 MPH          Lake               FL   ASOS

            The ASOS at the Leesburg International
            Airport measured a wind gust of 75MPH/65KTS
            from the northeast.

&&

MW
Local storm report, Oct 9, 10:51 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1051 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     Tstm Wnd Gst     1 SSW Melbourne         28.10N 80.65W
10/09/2024  M68 MPH          Brevard            FL   ASOS

            The ASOS at the Melbourne International
            Airport measured a wind gust of 68MPH/59KTS
            from the southeast.

&&

MW
Local storm report, Oct 9, 10:59 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1059 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Tornado          2 S Saint Lucie Airpor  27.44N 80.40W
10/09/2024                   St. Lucie          FL   Public

            Reports of damage to a Truck stop, trees
            down, and powerlines down around the area of
            Orange Ave near Interstate 95 in Fort
            Pierce.

&&

MW
Local storm report, Oct 9, 11:09 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1109 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Tstm Wnd Gst     2 W Azalea Park         28.55N 81.33W
10/09/2024  M60 MPH          Orange             FL   ASOS

            The ASOS at the Orlando Executive Airport
            measured a wind gust of 60MPH/52KTS from the
            east-northeast.

&&

MW
Local storm report, Oct 9, 11:34 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1134 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     Tstm Wnd Gst     Daytona Beach Intl      29.18N 81.07W
10/09/2024  M75 MPH          Volusia            FL   ASOS

            The ASOS at the Daytona Beach International
            Airport measured a wind gust of 75MPH/65KTS
            from the northeast.

&&

MW
Local storm report, Oct 9, 11:36 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1136 PM EDT Wed Oct 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     Tstm Wnd Gst     2 W Azalea Park         28.55N 81.33W
10/09/2024  M74 MPH          Orange             FL   ASOS

            The ASOS at the Orlando Executive Airport
            measured a wind gust of 74MPH/64KTS from the
            east-northeast.

&&

MW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:50 PM EDTSpecial Marine WarningMLB85 min
Oct 9, 11:01 PM EDTFlash Flood Warning Considerable damage threatMLBLake, Orange, Osceola, Seminole, Volusia3 hr
Oct 9, 11:14 PM EDTRiver Flood WarningMLBSeminole5 days
Oct 10, 12:52 AM EDTRiver Flood WarningMLBLake, Volusia34 days
Oct 10, 1:34 AM EDTFlash Flood Warning Considerable damage threatMLBBrevard, Lake, Orange, Seminole, Volusia3 hr
Oct 10, 1:52 AM EDTRiver Flood WarningMLBSeminole33 days
Oct 10, 3:22 AM EDTHigh Surf AdvisoryMLBBrevard, Indian River, Martin, Saint Lucie, Volusia62 hr
Oct 10, 5:53 AM EDTFlash Flood WarningMLBBrevard, Lake, Orange, Seminole, Volusia3 hr
Oct 10, 9:01 AM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia3 hr
Oct 10, 10:03 AM EDTRiver Flood WarningMLBSeminole30 days
Oct 10, 10:53 AM EDTWind AdvisoryMLBBrevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more9 hr
Oct 10, 2:02 PM EDTCoastal Flood WarningMLBBrevard, Volusia26 hr
Oct 10, 2:02 PM EDTCoastal Flood AdvisoryMLBIndian River, Martin, Saint Lucie26 hr
Oct 10, 4:48 PM EDTGale WarningMLB11 hr
Oct 10, 4:48 PM EDTSmall Craft AdvisoryMLB52 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.